Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS Buffalo, NY

August 12, 2023Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 12, 2023, 7:44 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 7:44 PM EDT (23:44 UTC)
Expired
Aug 12, 2023, 8:45 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:50 PM EDTTSTM WND DMG1 Se Lacona, NYNumerous trees down along County Route 22 near Lacona. Delayed report from Saturday evening.
Aug 12, 7:55 PM EDTTSTM WND DMG2 N Palermo, NYTrees down.
Aug 12, 8:08 PM EDTTSTM WND DMG3 E Parish, NYTrees uprooted and down. Delayed report.
Aug 12, 8:18 PM EDTTSTM WND DMG4 Se Parish, NYMultiple trees uprooted and snapped.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS51 KBUF 122344
SVRBUF
NYC045-049-075-130045-
/O.NEW.KBUF.SV.W.0072.230812T2344Z-230813T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
744 PM EDT Sat Aug 12 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in central New York...
  Southern Lewis County in central New York...
  Northeastern Oswego County in central New York...

* Until 845 PM EDT.

* At 744 PM EDT, a severe thunderstorm was located over Pulaski, or
  near Sandy Island Beach State Park, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lowville, Pulaski, Redfield, Selkirk Shores State Park, Highmarket,
  Mexico Point State Park, Whetstone Gulf State Park, Hastings,
  Richland, and Palermo.

This includes Interstate 81 between exits 33 and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

&&

LAT...LON 4342 7553 4348 7581 4334 7588 4335 7634
      4356 7629 4373 7602 4381 7514 4361 7511
TIME...MOT...LOC 2344Z 262DEG 34KT 4356 7613 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
3 follow-up statements
954 
WWUS51 KBUF 130014
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
814 PM EDT Sat Aug 12 2023

NYC045-049-075-130045-
/O.CON.KBUF.SV.W.0072.000000T0000Z-230813T0045Z/
Jefferson NY-Lewis NY-Oswego NY-
814 PM EDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN JEFFERSON...SOUTHERN LEWIS AND NORTHEASTERN OSWEGO
COUNTIES...

At 814 PM EDT, a severe thunderstorm was located near Redfield, or 18
miles north of Camden, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lowville, Redfield, Highmarket, Whetstone Gulf State Park, Hastings,
Watson, Martinsburg, Williamstown, Lyonsdale, and Greig.

This includes Interstate 81 near exit 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4348 7581 4334 7588 4336 7617
      4354 7603 4375 7582 4381 7514 4361 7511
TIME...MOT...LOC 0014Z 262DEG 34KT 4360 7574 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
076 
WWUS51 KBUF 130033
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
833 PM EDT Sat Aug 12 2023

NYC045-075-130043-
/O.CAN.KBUF.SV.W.0072.000000T0000Z-230813T0045Z/
Jefferson NY-Oswego NY-
833 PM EDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON AND
NORTHEASTERN OSWEGO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

LAT...LON 4342 7553 4347 7576 4361 7577 4371 7555
      4381 7514 4361 7511
TIME...MOT...LOC 0033Z 262DEG 34KT 4363 7549 

$$

NYC049-130045-
/O.CON.KBUF.SV.W.0072.000000T0000Z-230813T0045Z/
Lewis NY-
833 PM EDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN LEWIS COUNTY...

At 833 PM EDT, a severe thunderstorm was located near Highmarket, or
12 miles northwest of Boonville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, Osceola, and West Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4347 7576 4361 7577 4371 7555
      4381 7514 4361 7511
TIME...MOT...LOC 0033Z 262DEG 34KT 4363 7549 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
832 
WWUS51 KBUF 130042
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
842 PM EDT Sat Aug 12 2023

NYC049-130050-
/O.EXP.KBUF.SV.W.0072.000000T0000Z-230813T0045Z/
Lewis NY-
842 PM EDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEWIS COUNTY WILL
EXPIRE AT 845 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for central New
York.

LAT...LON 4342 7553 4347 7576 4361 7577 4371 7555
      4381 7514 4361 7511
TIME...MOT...LOC 0040Z 262DEG 34KT 4364 7542 

$$

Apffel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:43 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 12, 6:43 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
643 PM EDT Sat Aug 12 2023

.SYNOPSIS...
An active weather day across western and north central NY with
strong to severe storms possible, especially for the western
Southern Tier into the Finger Lakes region and Central NY. A few
scattered showers may linger into Sunday, however a much quieter
finish to the weekend is expected. Yet another area of low pressure
is then set to bring more unsettled weather for the first part of
the new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
...A TORNADO WATCH is in effect for the western Finger Lakes
region to the North Country until 9 PM...

Confidence has INCREASED that thunderstorms over the eastern end
of Lake Ontario will be strong as they move into Jefferson,
Lewis, and potentially northern Oswego counties this evening.
This storm is rotating and the threat for damaging winds, large
hail, heavy rain, and an isolated tornado are possible. The
tornado watch was expanded to include these counties. On the
contrary, conditions are less favorable across the western
Southern Tier and therefore the watch has been canceled for
these counties.

Ongoing showers and thunderstorms are across the western
Southern Tier and southern Tug Hill region with mostly dry
weather in between. Dewpoints remain in the mid to upper 60s with
PWATS ranging from 1.3 to 1.8 inches based on mesoanalysis.
Pockets of destabilization have led to surface based instability
around 2-3k J/kg. A strong, southwest flow across western NY has
led to breezy conditions downwind of Lake Erie with gusts of
30-35 mph at the BUF airport early this evening. This strong
southwest flow has cut-off potential for strong storms today.

There remains a few areas of concern this evening, first across
northwest Pennsylvania and southern NY. A cluster of strong
thunderstorms is ingrained in a 40-50kt jet at the base of a
mid-level trough. Effective shear is 40-50kts across western NY
this evening. This activity will continue to move east with
heavy rain as the main threat. A few discrete cells remain
possible across Allegany county, the western Finger Lakes region
and into Oswego county this evening. While confidence has
lowered for severe thunderstorms this evening, there remains an
isolated threat of severe thunderstorms. Diving down further,
hodographs are more elongated with the cluster of storms across
northeast Ohio which makes sense with the mid-level jet.
Hodographs take on more of a counterclockwise look further east
with surface winds out of the south-southeast (mainly east of
the forecast area.) If winds back out of the southeast, then
conditions may become more favorable for tornadoes.

Next area of concern is across the eastern Lake Ontario region.
While only an isolated threat of severe thunderstorms early
this evening, a cluster of storms north of Lake Ontario will
approach the Saint Lawrence Valley this evening. There has been
showers and storms across the eastern Lake Ontario region today
and there may not be enough time to recover, so confidence is
low for this area. Forecast soundings east of Lake Ontario also
showing very small MBE vectors indicating slow storm movement
and continued potential for localized heavy downpours and a risk
of flash flooding. WPC has highlighted all of our area within a
Marginal risk for excessive rainfall.

Strong storms will exit southern and eastern areas by late evening
and there could be a few more showers and rumbles of thunder just
about anywhere through the early overnight. After this, best chances
for lingering showers will be east of Lake Ontario closer to mid-
level trough axis and occluding sfc low. Otherwise, dry mid-level
air and lingering low-level moisture will promote some low clouds
and patchy fog. Still muggy too as main cold front will not arrive
until during the day on Sunday.

The main shortwave trough will move east with heights increasing
through Sunday. Mostly dry weather expected Sunday with a slight
chance of showers across the Tug Hill in the afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night another weak bubble of high pressure and associated
drier air will build southeastward across our area. This will result
in a dry night for most...save for across the North Country/Saint
Lawrence Valley where a lingering weak surface trough could produce
a couple isolated showers. Lows will range from the mid 50s across
interior portions of the Southern Tier/North Country to around 60
along the lakeshores.

On Monday the weak surface trough will remain draped across the
Saint Lawrence Valley...and may generate a few more widely scattered
showers there and across adjoining portions of the North Country.
Otherwise the weak surface ridge will drift eastward into eastern
New York/western New England while a rather vigorous shortwave
trough digs across the Upper Mississippi Valley and western Great
Lakes...with its attendant surface low tracking eastward to Ohio by
late in the day. The 12z guidance suite continues the trend toward a
slower and more southerly track to this latter system...and as such
much of the day now appears likely to be dry...with just some lower-
end (20-30%) chances of a few showers reaching western New York
during the mid to late afternoon hours. Highs will mostly be in the
mid to upper 70s.

Monday night the potent shortwave trough will dig across the central
Great Lakes and southern Ontario...with its associated surface low
tracking either over or just south of western New York during the
second half of the night. This will set the stage for increasingly
wet conditions from southwest to northeast as the night moves
along...along with at least some potential for heavy rainfall south
of Lake Ontario given the low track and precipitable water values
climbing to between 1.50" and 1.75". Meanwhile severe potential
continues to lower with the more southerly track of the low and a
consequent lowering of instability across our area...though this
will still bear watching as the rather sheared environment would be
supportive of some stronger to potentially severe storms should the
low track further north than currently suggested. With plenty of
clouds and precip around...overnight lows will be in the low to mid
60s.

On Tuesday the strong shortwave trough and surface low will finish
their trek across our region...with the highest PWATS and
corresponding heavy rain threat sliding off to our east during the
morning following the passage of the surface low. Nonetheless...a
general likelihood of showers and embedded storms will still persist
through the afternoon given that the shortwave axis will be passing
through aloft during that time. Given the more southerly track of
the low and the expected precipitation and cloud over...highs on
Tuesday should only manage to reach the lower to mid 70s in most
places...with the high terrain possibly not even making it out of
the upper 60s.

The whole system will then continue to slide eastward and away from
our region Tuesday night...while expansive surface high pressure and
drier air over the mid-Mississippi Valley builds eastward across the
Ohio Valley and Great Lakes. This will result in dwindling leftover
showers Tuesday evening...followed by a mainly dry second half of
the night. Otherwise...lows will range through the 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Moving on into the extended portion of the forecast...high pressure
will be draped across our area Wednesday...before slowly drifting
off to our east Thursday. This should bring us two consecutive days
with dry conditions...something that has been rather hard to come by
of late to say the least. Meanwhile...slightly below average highs
in the mid to upper 70s Wednesday will climb back to seasonably warm
levels in the lower to mid 80s Thursday as a southerly return flow
sets up on the backside of the slowly departing surface ridge.

After that the medium range guidance diverges rather markedly with
its handling of the large-scale pattern for late next week. Just
looking at the three major operational packages...these suggest
anything ranging from flat upper ridging building across our region
along with continued dry conditions and building warmth to the
formation of a rather pronounced closed low over the Great Lakes
along with a return to cooler and more unsettled conditions. Given
this rather large degree of variance and the pattern we've seen for
much of this summer...for now have stuck fairly close to NBM
guidance and continuity...which indicate a return of chance PoPs
late in the work week along with near to slightly above normal
temperatures.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Potential for strong to severe thunderstorms will continue
through early this evening across the eastern Great Lakes
region. An area of showers with embedded thunderstorms will move
into KJHW this evening. These will move east, staying south of
KBUF and KROC. There will be a period of MVFR/IFR at KJHW this
evening. Mainly VFR northeast of Lake Erie including KBUF, KIAG
where a stiff lake breeze will keep thunderstorm chances very
low.

Another cluster of storms west of KART will move into the region tonight.
Gusty winds, large hail, and reduced visibility are possible at
KART this evening.

Patchy fog is expected across the region tonight. VFR conditions
Sunday.

Outlook...

Sunday...VFR/MVFR with a few showers possible, mainly east of the
Genesee Valley.
Monday...VFR/MVFR with the chance for showers and possible thunder
increasing from west to east.
Tuesday...VFR/MVFR with showers and a chance of thunderstorms.
Wednesday and Thursday...VFR.

&&

.MARINE...
Southwest winds will diminish on the eastern end of Lake Erie
tonight. A Small Craft Advisory in effect for Erie to Buffalo
Harbor will drop this evening. There will be multiple rounds of
thunderstorms through this evening, some of which could need
Special Marine Warnings.

Winds remain elevated tonight into Sunday keeping waters on the
choppy side, especially across eastern Lake Ontario where SCA
conditions will be possible for the second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
         040-041.

&&

SYNOPSIS...Fries/HSK/JLA
NEAR TERM...HSK/JLA
SHORT TERM...JM/JJR
LONG TERM...JM/JJR
AVIATION...HSK/JLA
MARINE...Fries/HSK/JLA
Hazardous weather outlook, Aug 12, 6:24 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
624 PM EDT Sat Aug 12 2023

NYZ004>008-014-132230-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
624 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-011>013-019>021-132230-
Niagara-Orleans-Monroe-Genesee-Wyoming-Livingston-Chautauqua-
Cattaraugus-Allegany-
624 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-085-132230-
Northern Erie-Southern Erie-
624 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-SLZ022-024-132230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
624 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

Thunderstorms could produce large hail and strong winds through
early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-132230-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
624 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms could produce large hail and strong winds through
early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 12, 3:43 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
343 PM EDT Sat Aug 12 2023

NYZ007-122045-
Jefferson-
343 PM EDT Sat Aug 12 2023

...HEAVY RAIN IN THE WATERTOWN AREA THROUGH 445 PM...

An area of heavy rain will move across the city of Watertown, and
nearby locations. Rainfall amounts of around an inch can be expected
during the next hour, which will result of ponding of water in low
lying areas in the city of Watertown, and Interstate 81.

Locations impacted include...
Watertown, Fort Drum, Glen Park, Sackets Harbor, Black River,
Brownville, Calcium, and Rutland Center.

This includes Interstate 81 between exits 44 and 48.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4387 7615 4396 7614 4408 7582 4395 7573

Apffel
Special weather statement, Aug 12, 5:17 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
517 PM EDT Sat Aug 12 2023

NYZ008-122200-
Lewis NY-
517 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LEWIS COUNTY
THROUGH 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Redfield, or 11 miles north of Camden, moving east at
20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highmarket, Constableville, Mohawk Hill, Swancott Mill, and West
Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4349 7539 4342 7553 4346 7572 4355 7570
      4362 7538
TIME...MOT...LOC 2117Z 275DEG 19KT 4349 7568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Aug 12, 6:55 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
655 PM EDT Sat Aug 12 2023

NYZ001>003-122330-
Orleans NY-Monroe NY-Niagara NY-
655 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIAGARA...NORTHERN
ORLEANS AND NORTHWESTERN MONROE COUNTIES THROUGH 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newfane, or 10 miles northeast of Lockport, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin Beach State Park, Newfane, Point Breeze, Waterport, Lakeside
Beach State Park, Kent, Kendall, Lyndonville, Barker, Appleton,
Morton, and Olcott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7832 4341 7795 4341 7793 4334 7790
      4325 7868 4335 7871
TIME...MOT...LOC 2254Z 255DEG 48KT 4331 7859

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fries

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:20 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 12, 4:31 AM EDTBeach Hazards StatementBUFErie13 hr
Aug 12, 10:44 AM EDTSpecial Marine WarningBUF61 min
Aug 12, 11:15 AM EDTSpecial Weather StatementBUFNiagara, Orleans60 min
Aug 12, 11:38 AM EDTSpecial Marine WarningBUF52 min
Aug 12, 11:56 AM EDTSpecial Marine WarningBUF64 min
Aug 12, 12:15 PM EDTSpecial Weather StatementBUFOswego30 min
Aug 12, 12:30 PM EDTSpecial Weather StatementBUFWyoming30 min
Aug 12, 12:36 PM EDTSevere Thunderstorm WarningBUFErie, Livingston, Wyoming54 min
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:33 PM EDTSpecial Weather StatementBUFLewis57 min
Aug 12, 1:41 PM EDTSevere Thunderstorm WarningBUFLewis46 min
Aug 12, 2:07 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego53 min
Aug 12, 3:43 PM EDTSpecial Weather StatementBUFJefferson62 min
Aug 12, 5:17 PM EDTSpecial Weather StatementBUFLewis43 min
Aug 12, 5:25 PM EDTSevere Thunderstorm WarningBUFLewis35 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF61 min
Aug 12, 6:55 PM EDTSpecial Weather StatementBUFOrleans35 min
Aug 12, 6:57 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego63 min
Aug 12, 6:58 PM EDTSpecial Marine WarningBUF32 min
Aug 12, 7:01 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego44 min
Aug 12, 7:03 PM EDTSpecial Marine WarningBUF42 min
Aug 12, 7:23 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Aug 12, 7:27 PM EDTSpecial Marine WarningBUF33 min
Aug 12, 7:29 PM EDTTornado WarningBUFOswego35 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.